Author Topic: Protopic for Cheilitis?  (Read 2496 times)

0 Members and 1 Guest are viewing this topic.

Offline EdCowell

  • Registered member
  • *
  • Posts: 8
Protopic for Cheilitis?
« on: Saturday December 04, 2004, 03:08:36 PM »
Hello all...
My derm gave me a sample of Protopic and suggested that I try it on my lips to combat my cheilitis.   As this is a non-steroid based product,  has anyone been successful with it?

Thank you!!!

Ed

Gobe

  • Guest
Re: Protopic for Cheilitis?
« Reply #1 on: Saturday December 04, 2004, 03:12:48 PM »
 :hi:

Welcome to Skincell Ed!

Yes some of our members have had success using this for various skin conditions.  Nati is one of our regular members with cheilitis and I THINK she has used this.

Good luck!

 :)


peterb

  • Guest
Re: Protopic for Cheilitis?
« Reply #2 on: Saturday December 04, 2004, 06:45:35 PM »
Welcome Ed to the forum. 

Peter and Rosie.

Offline Nati

  • SkinCell Grand
  • Contradiction
  • *****
  • Posts: 2565
  • Gender: Female
Re: Protopic for Cheilitis?
« Reply #3 on: Monday December 06, 2004, 09:30:34 PM »
Hiya Ed!
I have had cheilitis for about a year and a half.
Fr the first year I alternated between using steroids and Protopic. After a while I got a bit nervous about using steroids so I limited it to three days in a row when they were really bad, followed by Protopic twice a day. This cycle continued until last March when I slowly tapered off my use of Protopic over a month's period. I don't know how your case is, but my cheilitis was accompanied by what looked like irritation (little red spots that would come and go) in addition to the peeling.
 I haven't used Protopic since March 2004.
My lips still peel but it is something I can live with since they are no longer red or swollen.
In terms of factors that could have led to my improvement? There aren't any really. You may want to drink fluids out of a straw to lessen the irritation, if they are in fact irritated.
I did get tested for allergies, all of which came up negative.
So, my derm said to treat it like an eczema that comes and goes for no specific reason.
In terms of the Protopic, your lips will burn and feel extra sensitive, but that is just a sign that they are irritated. Be patient and it will help you.
If you need anything else let me know, and welcome to the forum.
Best,
Nati

Offline EdCowell

  • Registered member
  • *
  • Posts: 8
Re: Protopic for Cheilitis?
« Reply #4 on: Wednesday December 08, 2004, 05:22:55 PM »
Thanks for the info Nati!  My condition started to appear after I took a low dose of Accutane and my lips completely peeled raw!  I used a series of cortisones like synalar, vytone and nystatin and they all helped but the condition would re-appear after a few weeks.  The past year I have been cortisone free by just using vasaline or aquaphor but now the redness and soreness has started up again and the corners started to crack a bit.  My derm suggested Protopic and stated that it was completely safe with no thinning of the skin, etc.  I've been using it 2x daily for 5 days and, although I see some improvement in the corners, I still have red patches on my lower lip.   They are very sensitive as well with a tingling sensation.   How long should I expect to wait before seeing any benefit for the redness??    Do you think diet has anything to do with it? 
Thanks Nati and all for the welcome.
Ed

Offline Nati

  • SkinCell Grand
  • Contradiction
  • *****
  • Posts: 2565
  • Gender: Female
Re: Protopic for Cheilitis?
« Reply #5 on: Wednesday December 08, 2004, 05:37:54 PM »
Hi Ed,
Your lips will probably be irritated for a while, plus the Protopic adds to the irritated feeling. I have noticed that sometimes I have used the Protopic once and my lips felt irritated up to six hours later.
You need to be patient. I can't stress this enough.
Everyone is different.
As I said it took almost a year for my occassional signs of irritation to completely go away. (now I just peel remember)
I'd go through periods where I wasn't red and periods where I was. Depending on how I looked if would decrease my daily application of Protopic.
I believe the medication indicates that you should continue using it up to two weeks after all signs of irritation go away.
In terms of foods, if you are irritated right now, stay away from anything overly spicy or acidic since it could exacerbate the situation.
Try drinking liquids out of straw too. It will help.
If you'd like I can give you the website for an all natural lip balm that I love. I find it is more moisturizing then Vaseline or Aquaphor and not as goopy.
Send me a personal message if you are interested.
Keep in touch and hope to see you around.
BE PATIENT!!!!  :hugs:
-Nati

Offline kamii

  • Full Member
  • ***
  • Posts: 175
  • Gender: Male
  • Registered SkinCell Member
Re: Protopic for Cheilitis?
« Reply #6 on: Thursday December 09, 2004, 03:30:46 AM »
i seem to hav this problem as well, i use vaseline on my lips 24hrs a day

even when i wake up in the middle of the nite i put vaseline on.  About half the time my lips are fine, but i just keep putting vaseline on cause if i don'y they get all red, swollen and dry.  It feels sooo bad.......

Offline MarieC

  • SkinCell Grand
  • Fa Shizzle
  • *****
  • Posts: 2714
  • Gender: Female
Re: Protopic for Cheilitis?
« Reply #7 on: Thursday December 09, 2004, 03:43:00 AM »
nati has some great advice
drinking from a straw may help, when eating using a napkin by dabbing the mouth may help you if some foods tend to irritate.
in some cases, vaseline/petroleum based products can just aggravate the problem and keep it from healing.like nati said, an all natural product, like shea butter may be great. it isnt too greasy like vaseline and doesnt clog the pores.
i use an all natural shea butter chapstick for daily use, luckily i dont get lip problems, and i use pure shea butter from bath and body works for my eczema and it helps a lot.
hope you find relief soon  :)